Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Paducah, KY

March 27, 2017Calloway County, Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2017, 12:47 PM CDT for Calloway County, Graves County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2017, 12:47 PM CDT (17:47 UTC)
Expired
Mar 27, 2017, 1:15 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calloway County, KY, Graves County, KY

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:30 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Mar 27, 6:30 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
630 AM CDT Mon Mar 27 2017

.UPDATE...
Issued at 630 AM CDT Mon Mar 27 2017

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 256 AM CDT Mon Mar 27 2017

Average confidence in the short term due to minor model disagreement
with two systems affecting the area.

At the time of this writing, a stationary frontal boundary lay just
to the south of our CWA. The boundary is forecast to lift back
northward as a warm front this morning as a system moves out of the
southern plains. This will produce overrunning (elevated) showers
and thunderstorms that will overspread the region between now and
daybreak.

There may be a break in the action from mid to late morning
depending how quickly we destabilize, but surface based showers and
thunderstorms should begin to develop this afternoon as a sharp
short wave pushes/pulls the cold front associated with the system
across the region. Forcing for ascent produced by the short wave and
frontal boundary combined with increasing instability and shear will
set the stage for a number of storms to become severe this afternoon
with damaging winds being the primary threat, large hail being the
secondary threat, and perhaps a tornado or two not out of the
question.

The front is expected to be approximately halfway across our CWA at
00Z (7 PM) this evening, so even though instability should be
waning a bit by then, the severe thunderstorm threat will likely
continue into the evening hours. In the wake of this system,
precipitation will diminish from west to east late tonight and
should be just east of our CWA by Tuesday morning.

The combination of surface high pressure and weak ridging aloft
should keep the area dry Tuesday and Tuesday night. With the
approach of yet another system out of the southern plains,
precipitation chances are forecast into the western sections of our
CWA on Wednesday, then overspread the remainder of the region
Wednesday night. Timing and coverage of this precipitation will
likely have to be adjusted as models come into better agreement with
time.

Temperatures will generally be 10 to 15 degrees above normal through
the period.

.LONG TERM...(Thursday through Sunday)
Issued at 256 AM CDT Mon Mar 27 2017

Models are in better agreement on the track of our late week surface
low, taking it from southwest Missouri into central Illinois then
into the southern Great Lakes region.  Both the ECMWF and GFS have
it around the St. Louis area around 00z Friday, with the Canadian
about 6 hours slower.  This track and general timing has the
associated cold front moving across the PAH forecast area late
Thursday into Thursday night.  Along and ahead of the front, models
produce widespread precipitation Thursday into Thursday night, and
went with likely to categorical pops for showers.  Based on the
expected track of the low, we should have better instability across
our region, so increased thunderstorm possibilities from slight
chance to chance during the day Thursday, with slight chances into
Thursday evening.  Lingered some slight chances of thunder in our
eastern counties late Thursday night until the front moves east of
our area. Showers will taper off from west to east on Friday.

Surface high pressure centered north of the PAH forecast area and a
weak upper level ridge over the lower and middle Mississippi Valley
will give us dry conditions Friday night into at least early
Saturday night.  Models show an upper low moving toward the region
on Sunday and included some chances for showers.

South winds ahead of the cold front will give us unseasonably warm
temperatures Thursday into Thursday night.  Cooler air will filter
in behind the front, and daytime highs will return to near seasonal
for Friday through Sunday, with overnight lows still a few degrees
above normal.

&&

.AVIATION...
Issued at 630 AM CDT Mon Mar 27 2017

Showers and thunderstorms expected through the first half of the
period with the approach and passage of a frontal boundary. A few
storms may become severe. VFR conditions expected for the most
part, but could see brief MVFR conditions in showers/storms and
toward the very end of the period in wrap around clouds/moisture.
Southerly winds AOB 10 knots will swing around to the northwest
behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Mar 27, 3:20 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Mon Mar 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible over all or part of the outlook area
today and tonight. A few storms may become severe mainly this
afternoon and evening with damaging winds and large hail being the
primary hazards. A tornado or two is not out of the question.
Otherwise locally heavy downpours and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible over all or part of the outlook area
Wednesday night, Thursday, and Thursday night. Widespread severe
weather is not expected at this time. Locally heavy downpours and
lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
evening.

JP/RST

In the hours before

Special weather statement, Mar 27, 12:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT MON MAR 27 2017

KYZ001-002-MOZ112-114-271800-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
1217 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHEASTERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Madrid, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

These storms could rapidly intensify to severe levels.

Locations impacted include...
Fulton, Hickman, Clinton, Cayce, Fulgham, Dorena and Boundurant.

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.

LAT...LON 3663 8948 3677 8888 3677 8882 3651 8882
      3650 8887 3651 8932 3650 8942 3647 8945
TIME...MOT...LOC 1716Z 251DEG 28KT 3652 8942

ps

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:17 PM CDTSpecial Weather StatementPAHFulton, Hickman43 min
Mar 27, 1:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall47 min
Mar 27, 1:25 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Mar 27, 1:42 PM CDTSevere Thunderstorm WarningPAHCalloway33 min
Mar 27, 1:55 PM CDTSevere Thunderstorm WarningPAHTrigg50 min
Mar 27, 2:23 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins37 min
Mar 27, 2:41 PM CDTTornado WarningPAHChristian, Hopkins23 min
Mar 27, 3:03 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg27 min
Mar 27, 3:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman54 min
Mar 27, 3:53 PM CDTAreal Flood AdvisoryPAHCalloway, Graves3 hr
Mar 27, 4:09 PM CDTSpecial Weather StatementPAHCalloway, Marshall36 min
Mar 27, 4:12 PM CDTAreal Flood AdvisoryPAHMarshall3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.